Info Update: Naloxone

Overview

What is naloxone?

Naloxone is an injectable drug that reverses the effects of an opioid overdose. It is sometimes called a “save shot” or a “rescue shot.” Brand names for naloxone are Narcan and Evzio.1 Naloxone only reverses the effects of opioids such as heroin, methadone, morphine, opium, codeine, or hydrocodone. It does not counter the effect of other types of drugs, such as benzodiazepines (drugs including diazepam, midazolam, or alprazolam), antihistamines (like pheniramine or phenergan), alcohol, or other sedatives like phenobarbital or stimulants such as cocaine and amphetamines.2

How does naloxone work?

Opioids, including painkillers like oxycodone and hydrocodone, as well as street drugs like heroin, mimic natural neurotransmitters like endorphins and attach themselves to the body’s opioid receptors. This can numb pain, induce a sense of euphoria, and also slow breathing and cause overdose. Naloxone can be directly injected into the muscle or squirted into the nose, and will remove the opioids from the brain’s receptors and restore the body’s ability to breathe.3

How effective is naloxone?

Naloxone is very effective at reversing opioid overdose, and depending on the dosage of both the naloxone and the opioid (for example, fentanyl may require several doses of naloxone before the overdose is reversed), naloxone can reverse overdose within minutes.

Naloxone is not addictive, and it has few side effects. Naloxone will not prevent overdose, and only works if opioids are already present in the body.

The effects of naloxone may not outlast the effects of the opioids already within the body, and can wear off in twenty to ninety minutes. Anyone administered naloxone should be taken to the hospital immediately for further assessment.4

Is naloxone the same as naltrexone?

No, naltrexone is like naloxone but can last up to 24 hours and is usually used in the treatment of drug or alcohol dependence. Naloxone is sometimes used in combination with buprenorphine in drug dependence treatment and is known by its brand name, Suboxone.5

Will naloxone work even if someone has previously used it?

You cannot develop a tolerance to naloxone, so repeated effective use is possible. Reactions to naloxone as well as its effectiveness may vary depending on the age of the drug, how it has been stored, and how much/what kind and in what combination other drugs have been taken.6

How much does naloxone cost?

Naloxone is usually available for free from pharmacies and harm reduction programs.

Who can use naloxone?

You can obtain a free naloxone kit if you are:

  • a current opioid user or a past user who is at risk of using again
  • a family member, friend or other person able to help someone at risk of an opioid overdose
  • a client of a needle syringe program or hepatitis C program
  • newly released from a correctional facility7

Where can I get naloxone?

It is important to call ahead to ensure that your pharmacy has naloxone in stock. If it does, it will offer free injectable naloxone kits without a prescription. You will be required to present your OHIP card, and the pharmacist will answer any questions you have as well as teach you how to identify overdose and how to implement the kit.

You can search the Government of Ontario’s database for available naloxone sites here.

To obtain a free nasal spray kit from needle syringe or hepatitis C programs, you do not need a prescription or a valid OHIP card. As in the pharmacy, program staff will train you to recognize an opioid overdose and how to administer the nasal spray.

The Kits

What’s inside a naloxone kit?

Each injectable naloxone kit includes:

  • 1 hard case
  • 2 (0.4 mg/1 ml) vials or ampoules (a small glass container) of naloxone
  • 2 safety-engineered syringes with 25g, 1” needles attached
  • 2 devices (known as “breakers,” “snappers,” or “openers”) for opening ampoules safely
  • 1 pair of non-latex gloves
  • 1 card that identifies the person who is trained to give the naloxone

Each nasal spray naloxone kit includes:

  • 1 hard case
  • 2 doses of Narcan® Nasal Spray (4 mg/0.1ml)
  • 1 pair of non-latex gloves
  • 1 card that identifies the person who is trained to give the naloxone
  • 1 insert with instructions (English and French)
  • 1 insert with additional information on the medication (English and French)8

Recognizing and Responding to an Overdose

How do I recognize an opioid overdose?

Someone may have overdosed if they:

  • can’t stay awake, walk or talk
  • are breathing slowly or not at all
  • have a limp body

Other signs of overdose include:

  • not responding to noise or knuckles being rubbed hard on their breastbone
  • snoring or gurgling sounds
  • pale or blue and cold skin (especially on their nail beds and lips)
  • tiny pupils (pinpoint), or rolled back eyes
  • vomiting9

How do I use a naloxone kit?

Injectable naloxone:

If you are with someone who is having an opioid overdose:

  1. Shake their shoulders and shout their name.
  2. Call 911 if they are unresponsive.
  3. Give chest compressions:
    1. put your hands on top of one another in the middle of the person’s chest
    2. keep your arms straight
    3. PUSH FAST, PUSH HARD, with no interruptions, except to give naloxone
  4. Inject 1 vial or ampoule (a small glass container) (0.4 mg/1 ml) of naloxone into their upper arm or upper leg.
  5. Resume chest compressions.
  6. Continue compressions until the person responds or EMS arrives. If they are not awake after 2-3 minutes, give a second dose of naloxone.

If the person begins breathing independently, or if you cannot stay with them, put them in the recovery position.

Stay until the ambulance arrives to provide paramedics with help or information, or to help if the overdose symptoms return. Some powerful opioids (fentanyl and carfentanil) can cause a person to overdose again even after they have been administered naloxone.

Nasal spray naloxone kit:

If you are with someone who is having an opioid overdose:

  1. Shake their shoulders and shout their name.
  2. Call 911 if they are unresponsive.
  3. Give chest compressions:
    1. put your hands on top of one another in the middle of the person’s chest
    2. keep your arms straight
    3. PUSH FAST, PUSH HARD, with no interruptions, except to give naloxone
  4. Give naloxone:
    1. make sure the person is lying on their back
    2. insert tip of nozzle into one nostril
    3. press the plunger firmly
  5. Resume chest compressions.
  6. Continue compressions until the person responds or EMS arrives.
  7. If they are not awake after 2-3 minutes, give a second dose of naloxone.

If the person begins breathing on their own, or if you have to leave them on their own, put them in the recovery position.

Stay until the ambulance arrives to provide paramedics with help or information, or to help if the overdose symptoms return. Some powerful opioids (fentanyl and carfentanil) can cause a person to overdose again even after they have been administered naloxone.

 

1.Kounang, Nadia. “What Is Naloxone?” CNN, Cable News Network, 28 Apr. 2016, www.cnn.com/2016/04/28/health/what-is-naloxone-narcan-opioid-overdose/index.html.
2.Naloxone Info FAQ, accessed 03/05/2018, http://naloxoneinfo.org/sites/default/files/Frequently%20Asked%20Questions-Naloxone_EN.pdf
3.Kounang, Nadia. “What Is Naloxone?” CNN, Cable News Network, 28 Apr. 2016, www.cnn.com/2016/04/28/health/what-is-naloxone-narcan-opioid-overdose/index.html.
4.Kounang, Nadia. “What Is Naloxone?” CNN, Cable News Network, 28 Apr. 2016, www.cnn.com/2016/04/28/health/what-is-naloxone-narcan-opioid-overdose/index.html.
5.Naloxone Info FAQ, accessed 03/05/2018, http://naloxoneinfo.org/sites/default/files/Frequently%20Asked%20Questions-Naloxone_EN.pdf
6.Naloxone Info FAQ, accessed 03/05/2018, http://naloxoneinfo.org/sites/default/files/Frequently%20Asked%20Questions-Naloxone_EN.pdf
7.“Recognize and temporarily reverse an opioid overdose,” Queen’s Printer for Ontario, Ontario.ca, 03/05/18, www.ontario.ca/page/get-naloxone-kits-free.
8.“Recognize and temporarily reverse an opioid overdose,” Queen’s Printer for Ontario, Ontario.ca, 03/05/18, www.ontario.ca/page/get-naloxone-kits-free.
9.“Recognize and temporarily reverse an opioid overdose,” Queen’s Printer for Ontario, Ontario.ca, 03/05/18, www.ontario.ca/page/get-naloxone-kits-free.
10.“Recognize and temporarily reverse an opioid overdose,” Queen’s Printer for Ontario, Ontario.ca, 03/05/18, www.ontario.ca/page/get-naloxone-kits-free.

Drop us your email to stay connected with us.


Contact Location